Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 124, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 4, 2002, 4:33 PM CDT for Pecos County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2002, 4:33 PM CDT (21:33 UTC)
- Expired
- Jun 4, 2002, 5:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 137 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4820 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
018 WUUS54 KMAF 042133 SVRMAF TXC371-042200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 433 PM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 500 PM CDT * AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES SOUTHWEST OF BAKERSFIELD...OR ABOUT 18 MILES SOUTHEAST OF FORT STOCKTON...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... BAKERSFIELD LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3066 10290 3054 10269 3088 10219 3113 10252
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:36 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 4, 1:36 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 136 PM CDT TUE JUN 4 2002 STAGE IS SET FOR DEVELOPMENT OF SEVERE WX WITH LOW LEVEL CONVERGENCE MAXIMIZED ACRS ERN NM INVOF SFC LOW. MTRS FROM ROW TO MRF INDICATE DRYLINE IS SHARPENING WHILE WATER VAPOR DEPICTS STRONG SHRTWV ENERGY MVG INTO FAR W TX/S CENTRAL NM MTNS ATTM. AS SUCH EXPECT TSTMS TO CONTINUE DEVELOPING IN NW. VWS/LCLS SUPPORTIVE OF SUPERCELLS WITH TORNADOES ESPECIALLY NRN AREAS WHILE PWS FROM 15Z KMAF SOUNDING FAVORS VERY HEAVY RAIN. SFC LOW TO MOVE S THIS EVENING INTO PB AND EXPECT TO HAVE CLUSTER OF TSTMS ACRS CENTRAL PB WITH ISOLD TO SCT DRYLINE STORMS S INTO LOWER TRANS PECOS INCLUDING BREWSTER COUNTY. UPPER LEVEL TROF AXIS TO HANG BACK WITH MORE SHRTWV ENERGY TMW AND WILL HAVE HIEST POPS S-W. COOLER STILL LOOKS GOOD WED/THUR IN WAKE FRONT/RAIN COOLED AIR. ONLY MINOR CHANGES FROM THURSDAY ON. MAF 65/81/59/85 532 LSA 62/80/57/85 633 6R6 69/84/63/86 433 MRF 57/77/55/76 333 CNM 63/83/60/90 233 .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Jun 4, 1:00 PM CDT, 3 hours 33 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-050000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 100 PM CDT TUE JUN 4 2002 THE RISK OF SEVERE WEATHER IS INCREASING FOR TUESDAY AFTERNOON AND EVENING. .SYNOPSIS... AS OF MIDDAY TUESDAY...A VIGOROUS MID AND UPPER LEVEL DISTURBANCE WAS MOVING THROUGH NEW MEXICO. IN ADDITION...A COLD FRONT WAS SURGING SOUTH ACROSS WEST TEXAS...AND EXTENDED FROM NEAR CHILDRESS TEXAS...TO JUST NORTH OF LUBBOCK...TO NORTH OF TATUM NEW MEXICO. A DRYLINE INTERSECTED THE FRONT NEAR MORTON TEXAS...AND EXTENDED SOUTH TO JUST EAST OF HOBBS AND WINK...TO NEAR ALPINE. .SEVERE THUNDERSTORM HAZARDS... AS THE UPPER LEVEL DISTURBANCE APPROACHES...SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP LATE TUESDAY AFTERNOON...AND PERSIST THROUGH THE EVENING HOURS. THESE STORMS WILL LIKELY DEVELOP NEAR THE INTERSECTION OF THE DRYLINE AND THE COLD FRONT...SOMEWHERE WITHIN PROXIMITY TO THE NORTHERN PERMIAN BASIN AND THE PLAINS OF SOUTHEAST NEW MEXICO. THE MOST LIKELY TIME FOR SEVERE WEATHER DEVELOPMENT WILL BE BETWEEN 2 AND 5 PM. THE ATMOSPHERE IS EXPECTED TO BE VERY UNSTABLE...WITH SUFFICIENT WIND SHEAR FOR ORGANIZED SEVERE THUNDERSTORMS. SUPERCELL STORMS WILL BE POSSIBLE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. HOWEVER...STORMS WHICH DEVELOP AND MOVE NEAR THE FRONTAL BOUNDARY ACROSS THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO...WILL HAVE THE POTENTIAL TO PRODUCE A FEW TORNADOES. ADDITIONAL SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE FURTHER SOUTH ALONG THE DRYLINE...FROM THE WESTERN PERMIAN BASIN INTO THE LOWER TRANS PECOS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. ALTHOUGH THE POSSIBILITY OF TORNADOES WILL BE HIGHEST ACROSS THE NORTHERN PARTS OF THE AREA...AN ISOLATED TORNADO CAN NOT BE RULED OUT WITH THIS ACTIVITY...AS IT MOVES ACROSS THE SOUTHERN PERMIAN BASIN AND THE LOWER TRANS PECOS...ESPECIALLY WITHIN A FEW HOURS OF SUNSET AND INTO THE EVENING. THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE ACROSS ALL OF THE AREA TONIGHT. SKYWARN STORM SPOTTERS AND EMERGENCY MANAGERS ACROSS THE PERMIAN BASIN...SOUTHEAST NEW MEXICO...AND THE LOWER TRANS PECOS...SHOULD REMAIN ALERT...MONITOR THE LATEST DEVELOPMENTS...AND BE READY FOR ACTIVATION TUESDAY AFTERNOON AND EVENING. LINDLEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:26 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 64 min |
| Jun 4, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Jun 4, 5:44 PM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.